Colorado, 2003

Lightning Strike in Colorado, August 11, 2003

August 11, 2003 · NWS PUB · 1 event in 1 county or zone

Lightning struck a power pole outside a house, and a 19 year old male talking on the telephone was affected by the current. He was taken to the hospital, and no injuries were found.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck a power pole outside a house, and a 19 year old male talking on the telephone was affected by the current. He was taken to the hospital, and no injuries were found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM MST, 4 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT MON AUG 11 2003

MAIN CHALLENGE WILL BE POPS/TEMPS THROUGH THE PERIOD.

CURRENTLY A COUPLE OF SHORTWAVES ARE MOVING UP BACK SIDE OF UPPER
HIGH CENTERED OVER THE 4 CORNERS AREA.  ONE IS ROUNDING THE TOP
THROUGH WY...AND ANOTHER IS MOVING THROUGH CENTRAL UT.  SOME
SUBTROPICAL MOISTURE IS MOVING INTO EXTREME WRN SECTIONS OF THE FCST
AREA IN WV PICS. ACROSS SE PLAINS...EASTERLY UPSLOPE FLOW HAS
ADVECTED IN SOME UPPER 50 DEW POINTS...WITH LOWER 60S FARTHER EAST
ACROSS THE KANSAS.

FOR TONIGHT...TRAJECTORY OF SHORTWAVES IN FLOW ALOFT SHOULD KEEP
UPPER LIFT MAINLY WEST AND NORTH OF THE FCST AREA.   SO...ONCE AGAIN
WERE STUCK WITH HEATING AND UPSLOPE AS THE MAIN TRIGGER MECHANISMS
FOR CONVECTION.  THUNDERSTORMS HAVE ALREADY BEEN INCREASING OVER
THE MOUNTAINS...AND WITH DEW POINTS POOLING INTO THE 50S ALONG THE
EASTERN SLOPES...WILL BUMP UP POPS TO SCT CATEGORY FOR THE ERN MTNS.
WILL WATCH LATEST RADAR TRENDS AND MAKE LAST MINUTE CALL.  MTN AREAS
WILL BE MAIN FOCUS MECHANISM...AND WITH NORTHEAST STEERING
CURRENTS...THUNDERSTORMS WILL LIKELY STAY OVER OR NEAR THE MTNS.
OTHER CONCERN FOR THIS EVENING...IS POTENTIAL (THOUGH SMALL) FOR POPS
ACROSS SE PLAINS.  LATEST ETA BUFR SOUNDINGS SHOW VERY LITTLE CAP
ACROSS THE AREA...AND RUC40 IS PRINTING OUT SOME LIGHT QPF IN THIS
AREA.  WILL HAVE TO ATTAIN CONVECTIVE TEMPS IN THE LOWER 90S...AND
WE ARE APPROACHING THAT NOW.  CAN SEE A SMALL CU FIELD DEVELOPING
ACROSS BACA AND EASTERN LAS ANIMAS COUNTIES...AND WILL HAVE TO
WATCH THIS AREA AS WELL.  WITH CAPES RUNNING AROUND 1000 J/KG EAST
OF THE MTNS...WILL HAVE TO MONITOR RADAR FOR AN ISOLATED PULSE TYPE
SEVERE TSTORMS.  OVER THE WESTERN MTN AREAS...MID/UPPER LVL FLOW IS
PRETTY LIGHT...SO STORM MVMTS WILL BE SLOW LEADING TO THE POTENTIAL
FOR LOCALLY HEAVY RAIN. THIS COULD POSE PROBLEMS FOR OLD BURN
SCARS...BUT THREAT APPEARS TOO LOCALIZED TO WARRANT A WATCH AT THIS
TIME. EXPECTING THUNDERSTORMS TO DIMINISH AFTER SUNSET WITH LACK OF
UPPER SUPPORT.

ON TUESDAY...A PORTION OF THE EASTERN US TROF WILL RETROGRADE
WESTWARD THROUGH TX/OK DURING THE DAY.  ETA STILL HAS THE MORE
SOUTHWARD TRACK VS AVN.  MAIN AFFECT WILL BE TO BRING DRIER AIR
(SEEN IN WV LOOPS ACROSS CENTRAL PLAINS)...WESTWARD INTO EASTERN
PORTIONS OF FCST AREA.  TEMPS WILL COOL A COUPLE DEGREES OVER TODAY
AS WELL ACROSS EASTERN AREAS...AND CURRENT GRIDS LOOK ON TARGET.
ONLY CHANGE MADE WAS TO PARE OUT POPS A BIT ACROSS PORTIONS OF
EASTERN PLAINS.  AGAIN...STORM MOTIONS SHOULD BE TO THE SOUTHWEST...
WHICH SHOULD KEEP TSTORMS OVER THE HIGHER TERRAIN. -KT

...TUTT LIKE FEATURE TO TRACK TO OUR S THIS FCST PERIOD...

A METEOROLOGICAL FEATURE FOUND MORE COMMONLY THIS TIME OF THE YEAR IN
THE ATLANTIC IS DEVELOPING OVER THE MIDWEST AND IS FORECAST TO TRACK
SOUTHWEST INTO TEXAS AND SOUTH ACROSS NEW MEXICO/MEXICO. THIS
FEATURE...KNOWN IN THE MET COMMUNITY AS A TROPICAL UPPER TROPOSPHERIC
TROUGH...TYPICALLY DEVELOPS FROM A POSITIVELY TILTED TROUGH IN THE
E ATLANTIC IN THE MID LATITUDES IN WHICH VORTICITY ON THE LOWER PART
OF THE TROUGH CUTS OFF AND DIVES TO THE SOUTHWEST ACROSS THE
TROPICAL/SUBTROPICAL ATLANTIC. THESE UPPER LEVEL LOWS ARE COMMONLY
SEEN ON WATER VAPOR TRANSECTING WWD ACROSS THE ATLANCIC AROUND 25N
DURING THE SUMMER MONTHS. IT IS INTERESTING THAT THIS FEATURE IS
FORMING OVER LAND AND WILL AFFECT OUR WX THROUGH THIS PERIOD.

THE MAIN CONCERN I HAVE WITH THIS TYPE OF EVENT IS IT IS QUITE RARE
TO HAVE SOMETHING LIKE THIS HAPPEN HERE IN COLORADO. I CANNOT RELY ON
ANY PAST HISTORY AND OBVIOUSLY THE MODELS DONT SEE THIS HAPPENING
OFTEN...SO HOW IT WILL AFFECT THE SENSIBLE WX IS YET TO BE SEEN. WITH
THIS SAID...

TYPICALLY WITH TUTT CELLS SUBSIDENCE IS THE RULE. THIS MAKES SENSE
SINCE YOU HAVE AN AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE
ATMSOPHERE (AIR CONVERGING ALOFT=SINKING MOTION). HOWEVER...TEMPS
ALOFT WILL BE ON THE COOL SIDE WHICH WILL ENHANCE THE LAPSE RATES
ALOFT. PAST EXPERIENCE WITH THESE TUTT CELLS (I PREVIOUSLY FCST THE
WX IN FLA...SO I HAVE SEEN THESE THINGS BEFORE) IS PRECIP WITH THESE
EVENTS IS LIMITED...BUT WHERE IT DOES RAIN IT CAN RAIN QUITE A BIT.

SINCE THIS FEATURE WILL TRACK TO OUR SOUTH...DEEP EASTERLY FLOW
IS FCST. SINCE QUITE A BIT OF SUBSIDENCE WILL BE PRESENT...THE
CHANCE OF PRECIP ON THE PLAINS WILL APPROACH ZERO. HOWEVER MTNS
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS THE COMBINATION OF
MOISTURE AND LIFT WITH THE MTNS WILL ALLOW FOR PRECIP TO DEVELOP.

THE TRACK OF THE SYSTEM WILL ALSO BE IMPORTANT. IF YOU TAKE THE
MODELS FOR WHAT THEY ARE WORTH...THEN THE BRUNT OF THE TUTT CELL
WILL DROP TO OUR S...WHICH WILL LIMIT THE INSTABILITY OVER THE
REGION. FOR THIS REASON...I HAVE DECIDED TO KEEP POP CHANCES IN THE
MTNS IN THE 30% RANGE...BUT THIS MAY NEED TO BE INCREASED IF THE
SYSTEM TRAVELS FARTHER N THEN PRGD...OR IF MORE LOW LVL MOISTURE
GETS ENTRAINED INTO THE HIER TRRN.

ADDITIONALLY...I DECREASED THE MAX TEMPS MOST AREAS BY 2-5 DEGREES
AS THIS SYSTEM WILL BRING RELATIVELY LLVL COOLER AIR WITH IT.

FOR THOSE INTERESTED IN READING UP ON THIS TYPE OF EVENT...GO TO THE
GOOGLE.COM SEARCH ENGINE AND TYPE IN LANDSEA TUTT IN THE SEARCH
AREA...AND IT WILL BE THE FIRST THING THAT SHOWS UP. /HODANISH

.PUB...NONE.
Hazardous weather outlook, Aug 11, 5:45 AM MST, 12 hours 5 minutes before
COZ058>089-093>099-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ACROSS THE REGION TODAY...WITH THE BEST COVERAGE
ACROSS THE HIGHER TERRAIN...WHERE MID AND UPPER LEVEL MOISTURE REMAIN
IN PLACE UNDERNEATH A STRONG RIDGE OF HIGH PRESSURE. THE MAIN THREATS
FROM THE STORMS CONTINUE TO BE LIGHTNING...WIND GUSTS TO NEAR 45 MPH
AND LOCALIZED HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS...WHERE UPPER LEVEL STEERING WINDS WILL REMAIN
LIGHT. SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH A FEW OF THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS.  THE MAIN THREATS FROM
THESE STORMS WILL BE GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teller

When
August 11, 5:50 PM MST
Where
Teller County, Woodland Park
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332929.